Please use this identifier to cite or link to this item: http://cris.unibe.edu.do/handle/123456789/294
Title: Upper airway hematoma secondary to warfarin therapy: a systematic review of reported cases
Autores: Karmacharya, P.
Pathak, R.
Ghimire, S.
Shrestha, P.
Ghimire, S.
Poudel, D. R.
Khanal, R.
Shah, Shirin
Aryal, M. R.
Alweis , R. L.
Researchers (UNIBE): Shirin, Shah 
Affiliations: Facultad de Ciencias de la Salud 
Research area: Ciencias de la Salud
Keywords: Airway obstruction; Hematoma; Mouth floor; Warfarin
Issue Date: 2015
Publisher: Wolters Kluwer Medknow Publications
Source: North American Journal of Medical Sciences, 7(11), 494-502
Journal: North American Journal of Medical Sciences 
Volume: 7
Issue: 11
Start page: 494
End page: 502
Abstract: 
Upper airway hematoma (UAH) is a rare but life-threatening complication of oral anticoagulants requiring early recognition. However, no consensus exists regarding the best approach to treatment. We therefore, sought to systematically review the published literature on UAH to elaborate its demographic and clinical characteristics, treatment, complications, and outcomes. A systematic electronic search of PubMed and EMBASE for case reports, case series, and related articles of UAH related to warfarin published from inception (November 1950) to March 2015 was carried out. Categorical variables were expressed as percentage and continuous variables as mean ± standard deviation (SD). Statistical analysis was done using Statistical Package for the Social Sciences (SPSS) version 20.0. All cases were reported to have UAH as a complication of anticoagulation therapy with warfarin. Demographic and clinical characteristics, treatment, complications and outcomes of UAH were studied. Thirty-eight cases of UAH were identified from 34 reports in the literature. No gender preponderance (male = 52.78%) was seen and the average age of presentation was 60.11 ± 12.50 years. Dysphagia, sore throat, and neck swelling were the most common symptoms and the mean international normalized ratio (INR)at presentation was 8.07 ± 4.04. Most cases had sublingual hematoma (66.57%) followed by retropharyngeal hematoma (27.03%). Of the cases, 48.65% were managed conservatively while the rest underwent either cricothyrotomy or intubation with the time to resolution being 7.69 ± 5.44 days. UAH is a rare butpotentially serious complication of warfarin therapy. It is more common in the elderly population with supratherapeutic INR; inciting events were present in many cases. Overall, it has a good prognosis with significant morbidity present only if concomitant respiratory compromise is present. Reversal of anticoagulation with low threshold for artificial airway placement in the event of airway compromise leads to a favorable outcome in most cases.
URI: http://cris.unibe.edu.do/handle/123456789/294
DOI: 10.4103/1947-2714.170606
Appears in Collections:Publicaciones de la Facultad de Ciencias de la Salud

Files in This Item:
File Description SizeFormat
Upper Airway Hematoma.pdfFull text [open access]518.54 kBAdobe PDFView/Open
Show full item record Recommend this item

Google ScholarTM

Citations

Altmetric

Mentions

Dimensions

Citations


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.